Alert archive / Utah / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 71, NWS Salt Lake City, UT

August 15, 2011Wayne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 15, 2011, 4:00 PM MDT for Wayne County, Utah. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2011, 4:00 PM MDT (22:00 UTC)
Expired
Aug 15, 2011, 4:45 PM MDT
In force
45 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Wayne County, UT

The radar

The Cedar City radar (KICX), 208 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.0 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2011-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2011-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

594 
WUUS55 KSLC 152200
SVRSLC
UTC055-152245-
/O.NEW.KSLC.SV.W.0071.110815T2200Z-110815T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MDT MON AUG 15 2011

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WAYNE COUNTY IN UTAH

* UNTIL 445 PM MDT

* AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL WAYNE COUNTY...OR 14 MILES SOUTHWEST OF HANKSVILLE...MOVING
  EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  HIGHWAY 95 SOUTH OF HANKSVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3840 11042 3816 11040 3815 11102 3832 11103
TIME...MOT...LOC 2159Z 265DEG 22KT 3825 11091

$$

SCHOENING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 10:21 AM MDT, 5 hours 39 minutes earlier.

Area forecast discussion, Aug 15, 10:21 AM MDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1021 AM MDT MON AUG 15 2011

.SYNOPSIS...A WEATHER DISTURBANCE WILL CROSS NORTHERN UTAH TODAY.
OTHERWISE A DRIER AIRMASS WILL BEGIN TO MOVE BACK INTO THE REGION
FROM THE WEST THIS AFTERNOON...WITH THE DRYING TREND CONTINUING
THROUGH MIDWEEK.

&&

.DISCUSSION...SATELLITE DERIVED PWATS INDICATE A FURTHER INTRUSION
OF DRY AIR ACROSS THE SOUTHWEST...DEEPER MOISTURE SOME 1 TO 2
STANDARD DEVIATIONS ABOVE NORMAL RESIDE IN THE NORTH AND EAST. 12Z
KSLC RAOB INDICATES 1.00 INCH OF PWAT IN PLACE WITH PRONOUNCED
BOUNDARY LAYER STABILITY IN WAKE OF THE RAINFALL THAT OCCURRED
OVERNIGHT. THIS SAID...SIGNIFICANT POTENTIAL INSTABILITY EXISTS
ACROSS THE NORTH AND EAST AND INCREASED CONVECTION IS LIKELY AS
THE LOW LEVELS HEAT UP THIS AFTERNOON.

A SHORT WAVE OVER NORTHERN CALIFORNIA COUPLED WITH AN ASSOCIATED
JET STREAK WILL FUEL BROAD LIFT ACROSS NORTHERN UTAH FURTHER
ENHANCING POTENTIAL FOR SHOWERS AND THUNDERSTORMS THROUGH THIS
EVENING. FOCUS OF SHIFT WILL BE HEAVILY WEIGHTED TOWARDS
MONITORING SAID CONVECTIVE DEVELOPMENT AS VARIABLES ARE IN PLACE FOR SOME
DECENT ORGANIZATION LATER TODAY. AN ISOLATED SEVERE STORM OR TWO
ARE POSSIBLE GIVEN SHEAR PROFILES...MOISTURE AND MARGINAL SYNOPTIC
FORCING.

AFOREMENTIONED DRY INTRUSION WILL SIGNIFICANTLY HAMPER THE
POTENTIAL FOR CONVECTION OVER THE SOUTHWESTERN THIRD OF THE STATE
TODAY. WILL BE MONITORING WINDS AND RH ACROSS THE WESTERN VALLEYS
AS CURRENT THINKING POINTS TOWARDS ISOLATED CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE FAR WESTERN VALLEYS THIS AFTERNOON. DRY
INTRUSION WILL CONTINUE A NORTHEAST PROGRESSION OVER THE NEXT 24
HOURS ESSENTIALLY SQUELCHING ANY CONVECTIVE POTENTIAL TUESDAY
OUTSIDE OF ISOLATED TERRAIN BASED BUILDUPS OVER THE EAST. WEATHER
WILL REMAIN BENIGN THROUGH THE MIDWEEK PERIOD AS HIGH PRESSURE
ONCE AGAIN BUILDS IN OVERHEAD.

GOING FORECAST REMAINS ON TRACK...NO UPDATES AT THIS TIME.

&&

.AVIATION...ANTICIPATING OPERATIONAL WEATHER CONCERNS WILL BECOME
MORE SIGNIFICANT LATE THIS AFTERNOON AND THIS EVENING AS SHOWERS
AND THUNDERSTORMS ARE ONCE AGAIN EXPECTED. THE WINDOW FOR THE
HIGHEST POTENTIAL FOR CONVECTION FUELING GUSTY OUTFLOW WINDS AND A
20 PERCENT CHANCE OF THUNDERSTORMS AT THE TERMINAL LIES IN THE
22-05Z TIMEFRAME. OUTSIDE OF A WIND SWITCH BETWEEN 19-20Z SHORT
TERM CONCERNS REMAIN LIMITED AND VFR WILL PREVAIL.

&&

.FIRE WEATHER...DRY AIR WILL CONTINUE TO MAKE ITS WAY INTO THE
STATE...WITH RH VALUES BOTTOMING OUT TOMORROW AFTERNOON. GUSTY WINDS
ARE EXPECTED OVER THE NORTHERN HALF OF THE STATE THIS AFTERNOON.
WHILE ISOLATED HAZARDOUS FIRE WEATHER CONDITIONS ARE EXPECTED TO
DEVELOP OVER THE NORTHWEST CORNER OF THE STATE...DO NOT EXPECT
CONDITIONS TO BE WIDESPREAD DUE TO MARGINAL MOISTURE. AS A
RESULT...WILL HOLD OFF ON ISSUING A RED FLAG WARNING.

CONVECTION IS EXPECTED TO DEVELOP AGAIN THIS AFTERNOON...MAINLY EAST
OF I-15 WHERE THE MOISTURE IS DEEPEST. STORMS ARE EXPECTED TO BE THE
STRONGEST ACROSS NORTHERN UTAH. WITH THE AMOUNT OF MOISTURE
PRESENT...WETTING RAIN WILL LIKELY ACCOMPANY THESE STORMS.
ADDITIONALLY...WINDS WILL BE GUSTY AND ERRATIC IN THE VICINITY OF
ANY THUNDERSTORMS THAT FORM.

RH VALUES WILL DROP BELOW CRITICAL LEVELS TOMORROW AFTERNOON...BUT
WINDS WILL BE MUCH LIGHTER. MOISTURE WILL RETURN TO THE STATE
BEGINNING THURSDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

MERRILL/HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 15, 3:22 AM MDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
322 AM MDT MON AUG 15 2011

UTZ001>016-019>021-517-518-WYZ021-161000-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
322 AM MDT MON AUG 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS
NORTHERN PORTIONS OF THE OUTLOOK AREA TODAY...AS A PASSING WEATHER
DISTURBANCE INTERACTS WITH LINGERING MOISTURE. STRONG GUSTY
WINDS...BRIEF HEAVY RAIN...SMALL HAIL AND DEADLY LIGHTNING ARE ALL
POSSIBLE WITH THESE STORMS.

ELSEWHERE DRIER AIR WILL SPREAD INTO SOUTHWEST UTAH TODAY...AND
ALONG WITH AN INCREASE IN WINDS...MAY BRING ISOLATED POCKETS OF
HAZARDOUS FIRE WEATHER CONDITIONS TO WEST CENTRAL AND SOUTHWEST
UTAH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DRYING TREND IS FORECAST HEADING INTO MID WEEK...WITH ONLY A
FEW STORMS POSSIBLE OVER THE NORTHEASTERN MOUNTAINS TUESDAY...AND
DRY CONDITIONS FORECAST FOR THE ENTIRE AREA WEDNESDAY.

A THREAT OF SHOWERS AND THUNDERSTORMS WILL RETURN TO SOUTHWEST
UTAH THURSDAY THEN SPREAD OVER MOST OF THE OUTLOOK AREA BY THE
END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 10:11 PM MDTSpecial Weather StatementSLCDavis34 min
Aug 14, 10:51 PM MDTSpecial Weather StatementSLCCache, Juab, Morgan, Salt Lake, Weber39 min
Aug 14, 11:38 PM MDTSpecial Weather StatementSLCDavis, Morgan, Rich, Salt Lake, Utah, Weber52 min
Aug 15, 3:13 PM MDTFlash Flood WarningSLCWayne3 hr
Aug 15, 3:19 PM MDTSevere Thunderstorm WarningSLCGarfield, Wayne41 min
Aug 15, 4:29 PM MDTSevere Thunderstorm WarningSLCEmery46 min
Aug 15, 4:35 PM MDTSevere Thunderstorm WarningSLCMorgan, Rich, Summit40 min
Aug 15, 4:46 PM MDTSevere Thunderstorm WarningSLCWayne26 min
Aug 15, 5:13 PM MDTSevere Thunderstorm WarningSLCCarbon, Emery47 min
Aug 15, 5:54 PM MDTSpecial Weather StatementSLCCarbon36 min

Nearby

Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.